Nevada, 2004

Flood in Nevada, July 17, 2004

July 17, 2004 · NWS VEF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 17, 2:32 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT SAT JUL 17 2004

.SYNOPSIS...SEVERAL WEAK DISTURBANCES EMBEDDED IN A SOUTHERLY FLOW
ALOFT WILL INTERACT WITH MONSOON MOISTURE IN PLACE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS THIS
EVENING AND SUNDAY. A LOW PRESSURE SYSTEM WILL BE ALONG THE WEST
COAST MONDAY AND TUESDAY WITH WINDS MORE FROM THE SOUTHWEST.
HOWEVER...ENOUGH RESIDUAL MOISTURE WILL REMAIN THAT ISOLATED
THUNDERSTORMS NEAR THE MOUNTAINS ARE POSSIBLE. TEMPERATURES WILL
STAY A FEW DEGREES BELOW NORMAL.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WEAK DISTURBANCE OVER
EASTERN CALIFORNIA DESERTS THIS AFTERNOON. WITHIN THE PAST TWO HOURS
STARTING TO GET DEVELOPMENT ALONG THE LEADING EDGE FROM MOUNTAIN
PASS NORTHWARD INTO THE SPRING MOUNTAINS AND SHEEP RANGE. 12Z DESERT
ROCK SOUNDING THIS MORNING AGAIN SHOWED WEAK SHEAR BETWEEN SFC-400
MB. THIS SIMILAR TO THURSDAY WERE STORMS HAD A DIFFICULT TIME
HOLDING TOGETHER COMING OFF THE MOUNTAINS. UNKNOWN IS HOW SHEAR
PROFILE HAS CHANGED WITH APPROACH OF WEAK DISTURBANCE? RADAR LOOP
SUGGESTS THAT STORMS AGAIN TODAY ARE HAVING A DIFFICULT TIME COMING
OFF THE MOUNTAINS AND INTO THE LOWER VALLEYS. MOHAVE COUNTY
RELATIVELY QUITE TODAY AND APPEARS THAT CAN BE CONTRIBUTED WITH WEAK
AREA OF SUBSIDENCE ALONG EAST SIDE OF WEAK DISTURBANCE. THE SOUTHERN
SIERRA MORE ACTIVE TODAY THAN PREVIOUS DAYS AS MOISTURE HAS FINALLY
WORKED NORTHWESTWARD. MODELS STILL SHOWING WEAK TROUGH WORKING INTO
NORTHERN CALIFORNIA/PACIFIC NORTHWEST MONDAY AND TUESDAY WITH HIGH
CENTER OVER EAST CENTRAL NEW MEXICO REPOSITIONING ITSELF NEAR EL
PASO. WINDS ALOFT WILL BECOME MORE SOUTHWESTERLY...HOWEVER...LOW
LEVEL MOISTURE WILL NOT BE SCOURED OUT SO WILL KEEP ISOLATED STORMS
IN THE FORECAST ESPECIALLY IN ZONES WITH HIGHER TERRAIN. FEATURE OF
INTEREST THIS AFTERNOON IS MCV OVER NORTHWEST SONORA. ETA WAS CLOSET
WITH ITS DEPICTION OF SOME WEAK FEATURE MOVING NORTHWARD THROUGH
SOUTHWEST ARIZONA TONIGHT AND INTO MOHAVE COUNTY SUNDAY. NOT SURE
WHAT IMPACT WILL BE SO LATER SHIFTS WILL NEED TO MONITOR SITUATION.
&&

.LONG TERM...BY WEDNESDAY MORNING MODELS AGREE ON SOUTHWEST FLOW
BEING JUST ABOUT FINISHED AS RIDGE CENTERED SOUTH OF THE FOUR
CORNERS REBUILDS. THE HIGH REMAINS NEAR THIS POSITION FOR THE REST
OF THE FORECAST PERIOD. AT THE SAME TIME GFS PERSISTS AGAIN TODAY IN
HAVING AN INVERTED TROUGH MOVING WEST OVER MEXICO AND INTO GULF OF
CALIFORNIA WEDNESDAY / THURSDAY. THIS PATTERN WOULD INDICATE AN
INCREASE IN MOISTURE FOR OUR AREA AT LEAST THE SOUTHERN PARTS. HAVE
INCREASED POPS THURSDAY IN MOHAVE COUNTY AND IN THE SOUTHERN NEVADA
MOUNTAINS IN RESPONSE. ALSO COOLED TEMPERATURES A LITTLE ALSO IN THE
EXTENDED.
&&

.AVIATION...THUNDERSTORMS ARE AGAIN POSSIBLE IN THE LAS VEGAS VALLEY
LATE THIS AFTERNOON AND EVENING. ANY STORM TO CROSS KLAS WILL MOVE
SOUTH TO NORTH. SUNDAY WILL ALSO SEE A CHANCE FOR THUNDERSTORMS BUT
THE CHANCE WILL BE MUCH LESS THAN TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

PIERCE/JACQUES
Hazardous weather outlook, Jul 17, 9:18 AM PST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 AM PDT SAT JUL 17 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-180700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1018 AM PDT (1018 AM MST) SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA

.DAY ONE...TODAY.

A WEAK DISTURBANCE OVER EASTERN CALIFORNIA WILL AID IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE
STORMS ARE CAPABLE OF PRODUCING 0.25-0.50 OF AN INCH OF RAIN AN
HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Jul 17, 12:45 PM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     NEEDLES                 34.81N 114.61W
07/16/2004                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TELEPHONE POLES SNAPPED AT THE 4 FOOT LEVEL FROM
            THUNDERSTORM WINDS

0645 PM     TSTM WND DMG     NEEDLES                 34.81N 114.61W
07/16/2004                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            SEMI TRUCK BLOWN OVER ON EAST SIDE OF TOWN BY
            THUNDERSTORM WINDS

&&

JACQUES
Local storm report, Jul 17, 12:48 PM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     DOWNBURST        KINGMAN                 35.21N 114.03W
07/16/2004                   MOHAVE             AZ   LAW ENFORCEMENT

            ARIZONA HIGHWAY PATROL EST. 60 MPH NEAR KINGMAN. HEAVY
            RAIN AND HALF MILE IN VISIBLITY.

0645 PM     TSTM WND DMG     NEEDLES                 34.81N 114.61W
07/16/2004                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            SEMI TRUCK BLOWN OVER ON EAST SIDE OF TOWN BY
            THUNDERSTORM WINDS

0645 PM     TSTM WND DMG     NEEDLES                 34.81N 114.61W
07/16/2004                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TELEPHONE POLES SNAPPED AT THE 4 FOOT LEVEL FROM
            THUNDERSTORM WINDS

0650 PM     TSTM WND GST     NEEDLES                 34.81N 114.61W
07/16/2004  60 MPH           SAN BERNARDINO     CA   TRAINED SPOTTER

0655 PM     TSTM WND DMG     MOHAVE VALLEY           34.93N 114.59W
07/16/2004                   MOHAVE             AZ   FIRE DEPT/RESCUE

            5 FORTY FOOT POLES DOWN

&&

JACQUES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, C Clark

When
July 17, 5:00 PM PST
Where
C Clark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Heavy rains in the Las Vegas valley helped to produce flooding of area roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411319.